Hello Dr. Rassman,
I am a 25-year-old male and I have been noticing a rapid thinning and recession for about a year now. 3 years ago I got on propecia cause I was shedding real badly. I stayed on it for a year, noticing less shedding and darker hair but that was it. I got off of it cause I thought it wasn’t doing much. Then I started to notice miniaturization forming at the front of my head. My family (both sides) has thick hair, really thick hair.
Fast forward to now and my entire front to mid scalp is miniaturized (looks like a thin doll hair forest) and I am continuing to recede. I tried starting up Propecia again; for 5 months a year ago but stopped cause I felt like maybe it was the cause of this thinning. This is also the time that I was diagnosed for Prostisitis and Epiditymitis. I still have prostititus and it’s been about nine months. I am also continuously shedding except now they are very fine hairs, most of them have bulbs on the end and my hair feels very brittle and dry all the time (even after conditioner)
What I do notice when with the receding line is that before I loose the hair and it goes further back, I get red bumps, kind of like pimples, they are really itchy I noticed it back when I first started receding 5 years ago. They usually cover the entire line then once I recede past, no bumps and the skin is fine. I have these little bumps all over my head and they itch and burn really bad. Almost like ant bites. (The bumps were also there while I was on Propecia). Do you think I have an allergic reaction to something? Can allergies cause hair loss and miniaturization? Or can it be the prostisitis causing something? Or the propecia?
Please note: I have been tested for STD’s, irregular kidneys, regular blood tests, urinalysis, testosterone levels, thyroid problems. They all came back negative. I’ve talked to one dermatologist and he said I might be allergic to dairy. But I have been drinking it all my life. Any type of info would be helpful at this point.
Your case is not simple and one would want to know far more about you than this summary will allow. The most common cause of hair loss in men is genetic male pattern baldness, and while anything is possible, it is not too likely that allergies are causing your miniaturization (especially if you are thinning in the typical male pattern). If you think there’s a dairy allergy that suddenly came on as an adult, then avoid dairy and see if your hair grows back or hair loss stops. My guess is that it won’t make a difference to your scalp though.
Starting and stopping the Propecia means that you are acting like your own doctor. Stopping that drug will kick start the hair loss again and restarting it again may do less good each and every time that you make a change. The red bumps you describe on your head just confuses me more, as I can not put it all together. You should seek out a second opinion from another dermatologist in your area and have him/her examine those itchy bumps on your scalp.